Alabama, 2016

Damaging Winds in Alabama, June 27, 2016

June 27, 2016 · NWS HUN · 4 events in 3 counties and zones

Isolated strong to severe thunderstorms affected a portion of north central Alabama during the mid to late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Isolated strong to severe thunderstorms affected a portion of north central Alabama during the mid to late afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 27, 1:23 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 27, 1:23 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
223 PM CDT MON JUN 27 2016

.DISCUSSION...
At 19z, showers and thunderstorms were continuing to develop and
overspread the forecast area from the west and northwest along and
ahead of a convergent boundary/pre-frontal trough. This boundary was
extending southwest out of middle Tennessee into north Mississippi.
Dewpoint temps ahead of the storms had increased into the low-mid 70s
except for northeast Alabama, where the lower atmosphere had mixed
out a bit with dewpoint temps there in the upper 60s. Will continue
into the evening with likely to occasional shra/tsra and will slowly
lessen pops with time into the overnight hours as the RAP/HRRR and
Hi-Res short term models indicate that there should be some
subsidence that will move southeast into the area behind the initial
band of shra/tsra across the area.

The short term models are indicative that the main cold front should
shift southeast into middle Tennessee by 12z Tuesday and through the
southern portions of the forecast area by 18z Tuesday. Will maintain
low chance pops for Tuesday due to the proximity of the cold front to
the forecast area. Expecting that afternoon heating/instability and
still decent PWAT values above an inch, should contribute to at least
low chance pops across the region. The cold front is progged by the
models to be well south of the forecast area by Tuesday night with
high pressure building southeast out of the midwest toward the
Tennessee valley.

A mid to upper level northwest flow aloft will result in dry and
cooler weather for the forecast area through Thursday. Both the GFS
and ECMWF models are in similar agreement involving the southeast
movement of the next cold front through the midwest. The upper flow
is expected to become also more zonal by Friday as a short wave is
expected to move slowly east-southeast through the southern plains
along the frontal boundary. Will slowly increase pops into the chance
category by Saturday as the frontal boundary and short wave get a
little closer to the forecast area. By Saturday, the ECMWF model
indicated that the frontal boundary should stall out over middle
Tennessee, while the GFS model characteristically indicated that the
cold front would make it into north Alabama. Will follow closer to
the more conservative ECMWF model involving the frontal placement.
The nearly stationary cold front is expected to slowly shift
southward to close to the forecast area by Sunday and have gone with
higher chance pops from Sunday through Monday. As far as temps are
concerned, will trend more toward the slightly cooler GFS temps
through the extended forecast periods.

TT

&&

.AVIATION...
(Issued 1237 PM CDT MON JUN 27 2016)
For 18Z TAFs: VFR conditions will prevail outside of any thunderstorm
activity through the TAF period. Boundaries are currently developing
showers and thunderstorms and will continue to do so into this
evening. A stratus deck or fog development is possible toward
sunrise, however due to low confidence at this time, left it out
of the TAFs.

JMS

&&

.PRELIMINARY POINT TEMPS/POPS...
Huntsville    71  90  66  89 /  60  30  10  10
Shoals        71  91  68  90 /  70  30  10  10
Vinemont      70  89  66  88 /  60  30  10  10
Fayetteville  69  88  65  87 /  70  30  10  10
Albertville   70  88  66  89 /  60  30  10  10
Fort Payne    70  88  65  87 /  60  30  10  10

&&

.HUN Watches/Warnings/Advisories...
AL...NONE.
TN...NONE.
&&

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 27, 1:32 PM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
232 PM CDT MON JUN 27 2016

ALZ001>010-016-TNZ076-096-097-281000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
232 PM CDT MON JUN 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE THROUGH THE
AFTERNOON ACROSS THE REGION AS A UPPER LEVEL DISTURBANCE MOVES ACROSS
THE AREA. THE MAIN IMPACTS FROM ANY STORMS THAT DEVELOP WILL BE WIND
GUSTS UP TO 50 MPH AND HEAVY DOWNPOURS. THE THUNDERSTORM ACTIVITY
WILL BEGIN TO TAPER OFF TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ON TUESDAY...A COLD FRONT WILL REMAIN IN VICINITY OF THE AREA...WITH
CONTINUING CHANCES OF THUNDERSTORMS ACROSS THE TENNESSEE VALLEY...
MAINLY THROUGH EARLY AFTERNOON. GUSTY WINDS AND HEAVY RAIN ARE
POSSIBLE IN STRONGER STORMS.

MORE THUNDERSTORMS ARE EXPECTED FROM FRIDAY THROUGH SUNDAY AS ANOTHER
COLD FRONT APPROACHES THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

TT

In the hours before

Local storm report, Jun 27, 9:51 AM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1051 AM CDT MON JUN 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     GURLEY                  34.70N 86.37W
06/25/2016                   MADISON            AL   EMERGENCY MNGR

            TREE REPORTED DOWN BY SHERRIF OFFICE IN GURLEY.

0552 PM     TSTM WND DMG     2 WSW GURLEY            34.69N 86.40W
06/25/2016                   MADISON            AL   EMERGENCY MNGR

            A 30 FOOT BY 40 FOOT SECTION OF METAL ROOFING WAS BLOWN
            ONTO THE ROAD AT THE INTERSECTION OF MILLER ROAD AND GRAY
            ROAD IN THE GURLEY COMMUNITY.

0605 PM     HAIL             MOORES MILL             34.85N 86.53W
06/25/2016  E1.25 INCH       MADISON            AL   PUBLIC

            HALF DOLLAR SIZE HAIL WAS REPORTED IN THE RIVERTON AREA
            OF MOORE MILL OFF OF WINCHESTER ROAD.

0605 PM     HAIL             4 SE MOORES MILL        34.81N 86.49W
06/25/2016  E1.00 INCH       MADISON            AL   NWS EMPLOYEE

            QUARTER SIZE HAIL WAS REPORTED.

0608 PM     TSTM WND DMG     5 ENE HUNTSVILLE        34.74N 86.55W
06/25/2016                   MADISON            AL   TRAINED SPOTTER

            A TREE WAS REPORTED DOWN ON OAK PARK DRIVE NEAR BANKHEAD
            PARKWAY NE.

0609 PM     HAIL             4 SSE MOORES MILL       34.80N 86.50W
06/25/2016  E1.25 INCH       MADISON            AL   PUBLIC

            HALF DOLLAR SIZE HAIL WAS REPORTED IN THE MOUNT CARMEL
            AREA.

0612 PM     HAIL             4 SSE MOORES MILL       34.80N 86.50W
06/25/2016  E1.00 INCH       MADISON            AL   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL WAS REPORTED ON SUGAR PLUM
            ROAD BEGINNING TO ACCUMULATE ON THE GROUND.

0615 PM     TSTM WND DMG     5 NW GURLEY             34.75N 86.45W
06/25/2016                   MADISON            AL   EMERGENCY MNGR

            A POWER LINE WAS REPORTED DOWN ON BROWNSBORO ROAD AND
            HIGHWAY 72. FIRE DEPARTMENT RESPONDING.

0703 PM     LIGHTNING        1 WNW HAZEL GREEN       34.94N 86.59W
06/25/2016                   MADISON            AL   BROADCAST MEDIA

            LIGHTNING STRUCK A HOME, PRODUCING A FIRE THAT DESTROYED
            NEARLY ALL OF THE INTERIOR CONTENTS WHICH INCLUDED LAWN
            CARE BUSINESS EQUIPMENT IN THE ATTACHED GARAGE.

0707 PM     TSTM WND DMG     5 S FAYETTEVILLE        35.08N 86.57W
06/25/2016                   LINCOLN            TN   EMERGENCY MNGR

            NUMEROUS TREES AND POWERLINES WERE REPORTED DOWN IN THE
            PARK CITY AREA.

0712 PM     TSTM WND DMG     10 SSE FAYETTEVILLE     35.01N 86.51W
06/25/2016                   LINCOLN            TN   911 CALL CENTER

            NUMEROUS TREES AND SOME POWER LINES WERE REPORTED DOWN
            ACROSS SOUTHERN LINCOLN COUNTY, INCLUDING ON OLD LINCOLN
            ROAD.

0715 PM     TSTM WND GST     2 ENE BELLEVIEW         35.06N 86.56W
06/25/2016  M58.00 MPH       LINCOLN            TN   AWOS

            MEASURED AT THE FAYETTEVILLE MUNICIPAL AIRPORT.

&&

TT
Local storm report, Jun 27, 10:05 AM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1105 AM CDT MON JUN 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     TSTM WND DMG     1 WSW VALHERMOSO SPRING 34.50N 86.70W
06/26/2016                   MORGAN             AL   EMERGENCY MNGR

            A TREE WAS DOWNED ONTO A HOME DUE TO THUNDERSTORM WINDS.

&&

TT
Special weather statement, Jun 27, 11:58 AM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1258 PM CDT MON JUN 27 2016

ALZ001>003-271845-
LAUDERDALE AL-COLBERT AL-FRANKLIN AL-
1258 PM CDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE...SOUTHEASTERN
COLBERT AND NORTHEASTERN FRANKLIN COUNTIES UNTIL 145 PM CDT...

AT 1258 PM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF
COLLINWOOD TO 6 MILES NORTH OF BELGREEN...AND MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...MUSCLE SHOALS...RUSSELLVILLE...SHEFFIELD...TUSCUMBIA...
KILLEN...LITTLEVILLE...ST. FLORIAN...
UNDERWOOD-PETERSVILLE AND CROOKED OAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3501 8782 3500 8749 3438 8763 3451 8793
TIME...MOT...LOC 1758Z 284DEG 8KT 3503 8774 3457 8784

JMS
Special weather statement, Jun 27, 1:33 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
233 PM CDT MON JUN 27 2016

ALZ005-006-TNZ076-096-097-272015-
MADISON AL-LIMESTONE AL-MOORE TN-FRANKLIN TN-LINCOLN TN-
233 PM CDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...
LIMESTONE...MOORE...NORTHWESTERN FRANKLIN AND LINCOLN COUNTIES UNTIL
315 PM CDT...

AT 233 PM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF SHELBYVILLE
TO NEAR ARDMORE...AND MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTHERN HUNTSVILLE...MADISON...ATHENS...WINCHESTER...FAYETTEVILLE...
LYNCHBURG...MERIDIANVILLE...MOORES MILL...HAZEL GREEN AND DECHERD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3539 8628 3538 8625 3537 8628 3534 8624
      3533 8620 3536 8616 3531 8596 3462 8690
      3484 8722 3491 8721 3500 8708 3499 8684
      3519 8683 3531 8665 3533 8660 3537 8658
      3536 8649 3532 8642 3535 8641 3541 8626
TIME...MOT...LOC 1933Z 296DEG 16KT 3553 8630 3501 8692

JMS
Special weather statement, Jun 27, 1:56 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
256 PM CDT MON JUN 27 2016

ALZ009-272030-
JACKSON AL-
256 PM CDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON COUNTY UNTIL
330 PM CDT...

AT 255 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
SCOTTSBORO. THIS STORM WAS NEARLY STATIONARY.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SCOTTSBORO...HOLLYWOOD...LANGSTON...LARKINSVILLE AND LIM ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR CENTRAL LAKE GUNTERSVILLE...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3447 8608 3449 8610 3451 8611 3451 8610
      3453 8611 3453 8613 3452 8614 3453 8614
      3453 8615 3454 8614 3455 8615 3460 8615
      3460 8624 3475 8615 3471 8593
TIME...MOT...LOC 1955Z 297DEG 2KT 3465 8613

BCC
Special weather statement, Jun 27, 2:22 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
322 PM CDT MON JUN 27 2016

ALZ006>009-TNZ076-096-097-272115-
MARSHALL AL-MORGAN AL-MADISON AL-JACKSON AL-MOORE TN-FRANKLIN TN-
LINCOLN TN-
322 PM CDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...
SOUTHEASTERN MORGAN...MADISON...JACKSON...SOUTHEASTERN MOORE...
FRANKLIN AND SOUTHEASTERN LINCOLN COUNTIES UNTIL 415 PM CDT...

AT 322 PM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ESTILL SPRINGS TO NEAR
NEW MARKET TO NEAR TRIANA...AND MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...MADISON...SCOTTSBORO...WINCHESTER...ARAB...
REDSTONE ARSENAL...MOORES MILL...MERIDIANVILLE...
DECHERD AND ESTILL SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3535 8606 3534 8604 3528 8591 3522 8586
      3499 8586 3498 8574 3471 8592 3429 8647
      3430 8648 3431 8664 3443 8691 3455 8679
      3464 8679 3496 8646 3536 8626 3533 8620
      3536 8616
TIME...MOT...LOC 2022Z 299DEG 35KT 3533 8610 3490 8636 3451 8677

JMS

The radar

The Northeast Alabama radar (KHTX), 67 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
June 27, 2:31 PM CST
Where
Madison County, 1.92 mi SSE of Madison
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
34.676, -86.753

A power line was knocked down on the east bound side of Madison Boulevard just west of Wall Triana.

Thunderstorm Wind, Marshall

When
June 27, 3:03 PM CST to 3:06 PM CST
Where
Marshall County, 1.38 mi N of Cottonville
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.470, -86.330

A tree was knocked down across Bearden Road at Cotton Road.

Thunderstorm Wind, Cullman

When
June 27, 3:12 PM CST to 3:15 PM CST
Where
Cullman County, 0.5 mi NNE of Fairview
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.256, -86.675

Several trees were knocked down along CR 1564. Three homes were damage due to falling trees.

Thunderstorm Wind, Marshall

When
June 27, 3:32 PM CST to 3:35 PM CST
Where
Marshall County, 2.06 mi NE of Lakeview
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.348, -86.302

A tree was knocked down on Gunter Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640657, 640654, 640655, 640656.